Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 30, 2024, 7:05 AM CDT for 5 counties in Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2024, 7:05 AM CDT (12:05 UTC)
- Expired
- Jun 30, 2024, 11:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 9:58 AM CDT | FLASH FLOOD | 1 Wnw Mullinville, KS | |
| Jun 30, 10:05 AM CDT | FLASH FLOOD | 4 Nw Bucklin, KS | KDOT and Emergency Manager reported water over Highway 400 at mile marker 144. |
| Jun 30, 10:10 AM CDT | FLASH FLOOD | 3 S Bucklin, KS | KDOT reported water over Highway 34. |
| Jun 30, 10:15 AM CDT | FLASH FLOOD | 6 Se Kingsdown, KS | Social media report with pictures showing water over a county road at this location. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 173 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted.
181
WGUS53 KDDC 301205
FFWDDC
KSC007-025-033-057-097-301600-
/O.NEW.KDDC.FF.W.0010.240630T1205Z-240630T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
705 AM CDT Sun Jun 30 2024
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Southwestern Barber County in south central Kansas...
Northeastern Comanche County in south central Kansas...
Southern Kiowa County in south central Kansas...
Northeastern Clark County in southwestern Kansas...
Southeastern Ford County in southwestern Kansas...
* Until 1100 AM CDT.
* At 705 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2.5 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Coldwater, Bucklin, Greensburg, Mullinville, Wilmore, Sun City,
Aetna, Belvidere and Kingsdown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3759 9985 3765 9955 3761 9933 3747 9901
3746 9900 3722 9874 3700 9869 3700 9909
3719 9918 3731 9940 3738 9956 3747 9975
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
UMSCHEID2 follow-up statements
869
WGUS73 KDDC 301342
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
842 AM CDT Sun Jun 30 2024
KSC007-025-033-057-097-301600-
/O.CON.KDDC.FF.W.0010.000000T0000Z-240630T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barber KS-Clark KS-Comanche KS-Ford KS-Kiowa KS-
842 AM CDT Sun Jun 30 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM CDT THIS
MORNING FOR SOUTHWESTERN BARBER, NORTHEASTERN COMANCHE, SOUTHERN
KIOWA, NORTHEASTERN CLARK AND SOUTHEASTERN FORD COUNTIES...
At 842 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2.5 and 5 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing!
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Coldwater, Bucklin, Greensburg, Mullinville, Wilmore, Sun City,
Aetna, Belvidere and Kingsdown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3759 9985 3765 9955 3761 9933 3747 9901
3746 9900 3722 9874 3700 9869 3700 9909
3719 9918 3731 9940 3738 9956 3747 9975
FLASH FLOOD...RADAR INDICATED
$$
UMSCHEID977
WGUS73 KDDC 301605
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
1105 AM CDT Sun Jun 30 2024
KSC007-025-033-057-097-301615-
/O.EXP.KDDC.FF.W.0010.000000T0000Z-240630T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barber KS-Clark KS-Comanche KS-Ford KS-Kiowa KS-
1105 AM CDT Sun Jun 30 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN BARBER,
NORTHEASTERN COMANCHE, SOUTHERN KIOWA, NORTHEASTERN CLARK AND
SOUTHEASTERN FORD COUNTIES...
Flash flooding is no longer expected to pose a serious threat. Areal
flooding is expected to continue through the remainder of the day
and evening, and an areal flood warning is in effect.
A Flood Watch remains in effect until 300 PM CDT for portions of
south central and southwest Kansas.
&&
LAT...LON 3759 9985 3765 9955 3761 9933 3747 9901
3746 9900 3722 9874 3700 9869 3700 9909
3719 9918 3731 9940 3738 9956 3747 9975
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 5:25 AM CDT, 1 hour 40 minutes earlier. Its key messages:
- Widespread showers and thunderstorms are expected tonight through Sunday morning, which will mainly be sub-severe.
- Summertime heat returns Monday with afternoon highs in the upper 90s/near 100.
- Precipitation chances exist each day through the period, with the best chance on Wednesday.
Area forecast discussion, Jun 30, 5:25 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 525 AM CDT Sun Jun 30 2024 .KEY MESSAGES... - Widespread showers and thunderstorms are expected tonight through Sunday morning, which will mainly be sub-severe. - Summertime heat returns Monday with afternoon highs in the upper 90s/near 100. - Precipitation chances exist each day through the period, with the best chance on Wednesday. && .DISCUSSION... Issued at 230 AM CDT Sun Jun 30 2024 Infrared satellite and KDDC radar observations reveal scattered thunderstorms are increasing in coverage within an area of WAA across the central plains. Recent runs of the HREF suggest this activity will increase in coverage through the overnight period and into Sunday morning, bringing widespread rain to southwest KS as HREF probability of QPF > 0.5" is in the 60-80% range for much of the area. Some of these thunderstorms reaching severe criteria cannot be ruled out given around 30 kts of 0-6km shear, however, meager instability should make any severe convection very few and far between. By early afternoon Sunday, CAMs indicate convective activity will be winding down/moving northeast of our area, but widespread cloud cover will persist, limiting afternoon temperatures to well below normal with highs ranging from the mid 80s southwest to the mid 70s northeast. Another round of thunderstorms is possible late Sunday afternoon into the overnight hours as convection moves off the higher terrain in CO into western KS, but coverage will be much lower with only slight chance (15-24%) to low-end chance (25-54%) pops across the northern zones. Daytime Monday, the summertime heat returns with a vengeance as clear skies, a strong upper level ridge over the southern plains, and downsloping surface southwesterly flow across the central plains combine to send afternoon temperatures above normal with highs in the upper 90s/near 100. A few scattered showers/thunderstorms are possible once again Monday afternoon and evening as a cold front associated with a surface low located over south-central Canada drifts southward into our area, however coverage will be similarly low to Sunday night with only slight chance (15-24%) to low-end chance (25-54%) pops. Tuesday through the end of the work week will feature daily opportunities for precipitation, likely in the form of sub- severe thunderstorms, as the mid-level jet remains over roughly the northern half of the CONUS, which is just close enough to southwest KS to support convective activity. Currently, the best chance for precipitation appears to be Wednesday as the LREF probability of QPF > 0.1" is in the 40-80% range for our entire area. This will also be accompanied by below normal temperatures as NBM highs are only in the mid/upper 80s. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 525 AM CDT Sun Jun 30 2024 Widespread showers and thunderstorms continue across much of southwest KS, bringing TSRA/VCTS and MVFR/IFR cigs to all terminals. These conditions will continue through late morning/early afternoon Sunday when convection begins to diminish allowing cigs to rise to low-end VFR. Late in the period, abundant moisture and cool temperatures will support a return in MVFR/IFR cigs to DDC and HYS, while GCK and LBL remain in VFR. Regarding winds, current east/northeast winds aoa 12 kts will gradually veer to south-southeasterly by the end of the period. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until noon CDT today for KSZ066-074>081-084>090. && DISCUSSION...Springer AVIATION...Springer
Hazardous weather outlook, Jun 30, 3:04 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 304 AM CDT Sun Jun 30 2024 KSZ030-031-043>046-061>066-074>081-084>090-010815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 304 AM CDT Sun Jun 30 2024 /204 AM MDT Sun Jun 30 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Slow moving and training thunderstorms early this morning through early afternoon will foster a flood risk. Therefore, a Flood Watch is in effect for roughly the southern half of our area through noon CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:52 AM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ford, Grant and 10 more | 10 hr |
| Jun 30, 3:33 AM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Jun 30, 6:52 AM CDT | Flash Flood Warning | DDC | Morton, Stanton | 4 hr |
| Jun 30, 7:41 AM CDT | Flash Flood Warning | DDC | Ford, Gray | 3 hr |
| Jun 30, 8:18 AM CDT | Flash Flood Warning | DDC | Clark, Comanche, Ford | 4 hr |
| Jun 30, 10:47 AM CDT | Areal Flood Warning | DDC | Clark, Ford, Gray | 12 hr |
| Jun 30, 11:04 AM CDT | Areal Flood Warning | DDC | Barber, Comanche, Kiowa | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.